Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 46, NWS Bismarck, ND

June 1, 20054 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 1, 2005, 7:54 PM MDT for 4 counties in North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2005, 7:54 PM MDT (01:54 UTC)
Expired
Jun 1, 2005, 8:44 PM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 192 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:30 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
566 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 020156
SVRBIS
NDC001-011-041-087-020300-
/O.NEW.KBIS.SV.W.0046.050602T0154Z-050602T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM MDT WED JUN 1 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA
  EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  WEST CENTRAL HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA
  SOUTHEASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 900 PM MDT

* AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS WAS        
  LOCATED 8 MILES WEST OF SCRANTON...OR ABOUT 7 MILES SOUTHEAST OF   
  BOWMAN...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCRANTON AND GASCOYNE AROUND 810 PM MDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4613 10346 4594 10319 4625 10257 4648 10290

$$
JENSEN
2 follow-up statements
000 
WWUS53 KBIS 020230
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT WED JUN 1 2005

NDC001-011-041-087-020300-
/O.CON.KBIS.SV.W.0046.000000T0000Z-050602T0300Z/
SLOPE ND-HETTINGER ND-BOWMAN ND-ADAMS ND-
828 PM MDT WED JUN 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM MDT FOR
NORTHWESTERN ADAMS...NORTHEASTERN BOWMAN...WEST CENTRAL HETTINGER AND
SOUTHEASTERN SLOPE COUNTIES...

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS.  
THIS STORM WAS LOCATED 11 MILES NORTH OF REEDER...OR ABOUT 20 MILES 
EAST OF BOWMAN...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN HETTINGER COUNTY AT 840 PM MDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING
FOR WESTERN NORTH DAKOTA.

LAT...LON 4629 10315 4607 10294 4625 10257 4648 10290

$$

JENSEN
000 
WWUS53 KBIS 020243
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
943 PM CDT WED JUN 1 2005

NDC057-020253-
/O.EXP.KBIS.SV.W.0047.000000T0000Z-050602T0245Z/
MERCER ND-
843 PM MDT WED JUN 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MERCER COUNTY EXPIRES
AT 845 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT WEDNESDAY EVENING
FOR WESTERN NORTH DAKOTA.

LAT...LON 4721 10194 4721 10166 4747 10154 4748 10197

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:10 PM MDT, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 1, 2:10 PM MDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
310 PM CDT WED JUN 1 2005

.SHORT TERM...
TONIGHT THROUGH FRIDAY NIGHT...
CONCERNS WILL BE STRONG/SEVERE THUNDERSTORMS AND POTENTIAL FOR HEAVY
RAINFALL TONIGHT.

UPPER LOW OVER SASKATCHEWAN WILL LIFT NORTHWARD TONIGHT. LOW LEVEL
JET OF 25 TO 35 KTS ENHANCING LOW LEVEL MOISTURE ACROSS CENTRAL ND
WITH OVERRUNNING ACROSS WEAK WARM FRONTAL BOUNDARY IN SRN ND. STRONG
DYNAMIC SITUATION WITH STEEP LAPS RATES LIKELY AS TEMPS HAVE RISEN
CLOSE TO 80 ACROSS SOUTH CENTRAL ND. MODELS CURRENTLY SHOW A
NORTHEAST TO SOUTHWEST PRECIP FORECAST AND THAT LOOKS GOOD
CONSIDERING POSITION OF UPPER LEVEL JET AND ITS DIFFLUENT REGION.
WILL KEEP HIGH HIGH PROBABILITIES ACROSS THE SOUTHWEST AND NORTH
WITH THE THREAT OF SEVERE WEATHER...AND HEAVY RAIN. THE FOCUS FOR
SEVERE WEATHER AND HEAVY RAIN WILL MOVE EAST OF THE FORECAST AREA BY
THURSDAY MORNING...BUT WILL KEEP A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS GOING AS COLD AIR ALOFT WILL ENHANCE LAPSE RATES NORTH
BUT SUBSIDENCE HINDERS CONVECTION ACROSS THE SOUTH. ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH THE WEEKEND AS UPPER LEVEL CYCLONIC
FLOW AND COLD AIR MAINTAIN STEEP LAPSE RATES AND INSTABILITY.

.LONG TERM...
SUNDAY THROUGH WEDNESDAY NIGHT...ON SUNDAY AN UPPER LOW AND SURFACE
LOW OVER SOUTHERN MANITOBA LIFTS NORTH GRADUALLY AS AN H500
SHORTWAVE RIDGE BUILDS INTO THE NORTHERN PLAINS. THIS WEAK RIDGE
GIVES WAY TO A LARGE LOW MOVING INTO THE PLAINS FROM THE NORTHWEST
CONUS COAST AND DOMINATES THE WEATHER PATTERN
TUESDAY...WEDNESDAY...AND BEYOND THE LAST DAY OF THE EXTENDED
FORECAST. EXPECT SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD
WITH SEASONAL TEMPERATURES WITH HIGHS MAINLY IN THE 70S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

WAA/JV
Hazardous weather outlook, Jun 1, 2:22 PM MDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
322 PM CDT WED JUN 1 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-022020-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
322 PM CDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA BY EARLY
EVENING...THEN CONTINUE INTO THE OVERNIGHT HOURS. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. VERY HEAVY RAINFALL MAY ALSO
ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL LIKELY BE NEEDED FROM LATE AFTERNOON THROUGH
THE NIGHTTIME HOURS.

CJS/WAA

In the hours before

Local storm report, Jun 1, 3:14 PM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             6 S SOURIS              48.82N 100.68W
06/01/2005  0.75 INCH        BOTTINEAU          ND   CO-OP OBSERVER

            PENNY SIZE HAIL ALONG WITH HEAVY RAINFALL

&&

CJS/LLP
Local storm report, Jun 1, 6:23 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FUNNEL CLOUD     1 W GLENBURN            48.51N 101.24W
06/01/2005                   RENVILLE           ND   LAW ENFORCEMENT

            REPORTED BY DEPUTY SHERIFF

&&

CJS/LLP
Local storm report, Jun 1, 6:58 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FUNNEL CLOUD     10 SW MANDAN            46.73N 101.04W
06/01/2005                   MORTON             ND   PUBLIC

            SEVERAL FUNNEL CLOUDS OBSERVED

&&

CJS/LLP
Local storm report, Jun 1, 7:19 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     9 N SELFRIDGE           46.17N 100.92W
06/01/2005  60 MPH           SIOUX              ND   TRAINED SPOTTER

&&

CJS/LLP
Local storm report, Jun 1, 7:36 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
836 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             10 W NEW SALEM          46.84N 101.63W
06/01/2005  1.00 INCH        MORTON             ND   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED AT MILE MARKER 117 ON
            INTERSTATE 94

&&

CJS/LLP
Local storm report, Jun 1, 7:51 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
851 PM CDT WED JUN 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             12 S MOTT               46.20N 102.32W
06/01/2005  0.75 INCH        ADAMS              ND   TRAINED SPOTTER

0844 PM     TORNADO          1 NE MOTT               46.38N 102.30W
06/01/2005                   HETTINGER          ND   LAW ENFORCEMENT

0845 PM     HAIL             HEBRON                  46.90N 102.04W
06/01/2005  0.88 INCH        MORTON             ND   LAW ENFORCEMENT

&&

CJS/LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:09 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton34 min
Jun 1, 6:34 PM MDTTornado WarningBISMorton26 min
Jun 1, 6:48 PM MDTSevere Thunderstorm WarningBISSioux42 min
Jun 1, 6:59 PM MDTTornado WarningBISMorton18 min
Jun 1, 7:06 PM MDTSevere Thunderstorm WarningBISBurleigh18 min
Jun 1, 7:12 PM MDTSevere Thunderstorm WarningBISMorton41 min
Jun 1, 7:21 PM MDTSevere Thunderstorm WarningBISHettinger39 min
Jun 1, 7:28 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean47 min
Jun 1, 7:48 PM MDTSevere Thunderstorm WarningBISMercer, Morton43 min
Jun 1, 7:48 PM MDTTornado WarningBISHettinger27 min
Jun 1, 8:16 PM MDTTornado WarningBISGrant, Hettinger23 min
Jun 1, 8:17 PM MDTSevere Thunderstorm WarningBISMercer28 min
Jun 1, 8:21 PM MDTSevere Thunderstorm WarningBISHettinger, Stark55 min
Jun 1, 8:25 PM MDTTornado WarningBISMercer28 min
Jun 1, 8:35 PM MDTSevere Thunderstorm WarningBISMorton30 min
Jun 1, 8:56 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer32 min
Jun 1, 9:03 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry, Ward57 min
Jun 1, 9:28 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver40 min
Jun 1, 9:41 PM MDTSevere Thunderstorm WarningBISMcLean26 min
Jun 1, 10:49 PM MDTSevere Thunderstorm WarningBISBottineau41 min
Jun 1, 11:38 PM MDTFlash Flood WarningBISBottineau, McHenry, Renville, Ward6 hr
Jun 2, 12:26 AM MDTSevere Thunderstorm WarningBISMcHenry, Ward34 min
Jun 2, 1:09 AM MDTSevere Thunderstorm WarningBISBottineau, McHenry36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.